Esophagitis(redirected from pill-induced esophagitis)
Also found in: Dictionary, Thesaurus, Medical.
inflammation of the mucosa of the esophagus. Esophagitis may be an independent disease or, more often, a symptom of another disease of the esophagus, stomach, or other organ. The inflammation is frequently caused by chemical, mechanical, or thermal irritation of the esophagus; for example, it may be caused by eating very hot and spicy food.
Catarrhal, phlegmonous, necrotic, and other forms of esophagitis are distinguished based on the severity of the inflammatory changes. In severe cases the inflammatory process may extend to the muscular layer of the esophagus, and sometimes, to the surrounding mediastinal tissue, giving rise to mediastinitis. One form of the disease, peptic esophagitis, is caused mostly by a reflux of the acidic contents of the stomach into the esophageal lumen in cases of hiatus hernia. Peptic esophagitis is sometimes associated with the development of an ulcer in the esophageal wall.
The course of the disease may be acute or chronic. Chronic esophagitis is frequently caused by alcohol abuse or smoking. The symptoms include a burning sensation, retrosternal pain on swallowing, excessive salivation, and regurgitation of food. Esophagoscopy is sometimes used to diagnose the disease. Treatment is by diet (eliminating coarse, hot, and acidic foods), pain relievers, astringent and antispasmodic drugs, and, in some forms, antibiotics and surgery.
REFERENCEVasilenko, V. Kh., A. L. Grebnev, and M. M. Sal’man. Bolezni pishchevoda. Moscow, 1971.
I. V. IAREMA